Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


WBC
Aug 18, 1998

Since my diagnosis two years ago I have suffered from acute neutropenia. I take neupogen shots three times a week and if I fail to do so my WBC drops significantly and I become ill. I have had the unpleasant luxury of having a bone marrow test performed and the hematologist said he could not find MAI or MAC in the marrow. He also suspected that the neutropenia and anemia are the result of HIV infection. Is this a logical and crediable answer or should I seek help in a different circle?

Response from Mr. Molaghan

Hello You did the right thing by consulting with a hematologist and also by having a bone marrow biopsy (unpleasant as it was). Although the test didn't show the presence of MAC, further evaluation should be pursued. What medications are you taking? Many medicines used to treat HIV can also cause neutropenia and anemia. The most frequent culprits are AZT, Septra (Bactrim), Gancyclovir, Hydroxyurea, and Pyrimethamine…. to mention only a few. Also, certain viral infections can lower the WBC. Although it is true that HIV disease progression does cause anemia and neutropenia, all potential causes should be evaluated. All hematologists are not necessarily HIV specialists. I would recommend that you seek advice from a physician who specializes in treatment of HIV. Good luck.


Previous
To Treat, or Not To Treat....
Next
Macrocytosis

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement